Florida, 2009

Hail in Florida, August 28, 2009

August 28, 2009 · NWS MLB · 1 event in 1 county or zone

An isolated severe thunderstorm produced a very short duration of penny sized hail in western Port St. Lucie.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

An isolated severe thunderstorm produced a very short duration of penny sized hail in western Port St. Lucie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 28, 1:41 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 28, 1:41 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
241 PM EDT FRI AUG 28 2009

.DISCUSSION...
CURRENTLY-TONIGHT...THE AIR MASS IS WELL HEATED ACROSS MOST OF THE
EAST CENTRAL FLORIDA IN ADVANCE OF CONVECTION MOVING INLAND FROM
THE WEST COAST. THE EAST COAST SEA BREEZE IS SLOWLY FORMING FROM
THE CAPE NORTH AND FOCUSING A FEW SHOWERS...HOWEVER 700MB
TEMPERATURES AROUND 10C ON THE 15Z CAPE SOUNDING HAVE KEPT THE
CONVECTION FROM BECOMING VERY VIGOROUS YET.

THE CUMULUS FIELD IS THE BEST DEVELOPED ACROSS SOUTHERN AREAS AND
EXPECT THAT BOUNDARIES COMING OUT OF THE INLAND MOVING CONVECTION
WILL GENERATE THE HIGHEST COVERAGE THERE. NOT SURE IF THE SEA
BREEZE WILL GET GOING DOWN SOUTH THOUGH AS KPBI AND KSUA HAD 11
KNOT WEST WINDS AT 18Z.

IT LOOKS LIKE CONSIDERABLE DEBRIS CLOUDS WILL PUSH ACROSS
NORTHWEST SECTIONS AND LIMIT COVERAGE OF STORMS THROUGH EARLY
EVENING.

SAT...THE NAM/GFS PUSH DRIER MID/UPPER LEVEL AIR ACROSS THE NORTH
HALF OF THE AREA BUT SHOW HIGH MOISTURE BAND HANGING UP ACROSS
SOUTHERN SECTIONS. DEEP LAYER SOUTHWEST FLOW IS USUALLY FAVORABLE
FOR HIGHEST POPS OVER THE EAST SIDE OF THE PENINSULA. HOWEVER
THERE IS STILL SOME UNCERTAINTY IF THE EAST COAST SEA BREEZE WILL
SET UP AND MID LEVEL TEMPS LOOK WARMER THAN AVERAGE...SO HAVE
GONE WITH POPS OF 20-30 PERCENT IN THE NORTH AND 50 PERCENT ACROSS
THE FAR SOUTH.

SAT NIGHT-MON...BELOW NORMAL RAIN CHANCES EXPECTED FOR THE END OF
THE WEEKEND AS DEEP TROUGH SETS UP OVER THE MIDWEST AND EASTERN US
ANCHORED BY DEEP CLOSED LOW OVER THE GREAT LAKES.

THIS WILL KEEP THE SUBTROPICAL RIDGE SUPPRESSED WELL TO THE SOUTH OF
THE FL PENINSULA...KEEPING THE AREA IN DEEP SOUTHWESTERLY FLOW FOR
SUNDAY AND MONDAY. NORMALLY...DEEP SOUTHWESTERLY FLOW ACROSS FL
BRINGS HIGHER POPS TO EAST CENTRAL FLORIDA AS THE DIURNAL TSTMS
FOCUS OVER THE EASTERN HALF OF THE PENINSULA. FOR SUNDAY
HOWEVER...THE SOUTHWESTERLY FLOW WILL BE TAPPING INTO A DRY AIR MASS
OVER THE EASTERN GULF LEFT BEHIND THE BY THE SUBSIDENCE IN THE WAKE
OF FRIDAYS UPPER LEVEL LOW. THIS FLOW WILL ALSO DELAY OR EVEN
PREVENT THE FORMATION OF THE EAST COAST SEA BREEZE...KEEPING IT
TRAPPED E OF THE I-95 CORRIDOR WHERE IT DOES FORM. 12Z MOS POPS FOR
SUNDAY CAME IN AROUND 20% NORTH/30% SOUTH AND SEE NO REASON TO
DEVIATE FROM THIS. MAX/MIN TEMPS A FEW DEGREES ABV CLIMO (L/M90S)
DUE TO THE SW FLOW AND LIMITED SEA BREEZE PENETRATION.

BY MONDAY THE MID LEVEL AIRMASS WILL HAVE BEGUN TO MODIFY ENOUGH TO
SEE A RETURN TO NORMAL (40%) POPS ACROSS THE AREA. SW FLOW STILL
SHOULD KEEP MAIN FOCUS TOWARDS THE EAST COAST AND LIMIT INLAND
PENETRATE OF ANY ECSB.

TUES-FRI...PREVIOUS DISCUSSION...RIDGE AXIS WILL TRY TO MIGRATE BACK
TO THE N EARLY NEXT WEEK AS A CONTINENTAL SFC RIDGE BUILDS OUT OF
THE HIGH PLAINS ON THE BACKSIDE OF THE DLM TROF.  HOWEVER...AS THE
TROF DRIFTS TOWARD THE ERN SEABOARD AND ERODES THE NW FLANK OF THE
BERMUDA RIDGE...BOTH ECMWF/GFS MODELS INDICATE THE SW FLANK OF THE
RIDGE WILL BE ERODED BY AN ERLY WAVE.  THIS WILL RESULT IN THE RIDGE
AXIS RETREATING TO THE SW...ALLOWING SWRLY FLOW TO PREVAIL FOR MUCH
OF THE UPCOMING WEEK. POPS WILL BE AOA CLIMO AS THE DLM SWRLY FLOW
WOULD FOCUS DIURNAL PRECIP OVER THE ERN PENINSULA.

&&

.AVIATION...THERE IS A CHANCE FOR STORMS UNTIL SHORTLY AFTER 00Z
WITH THE MOST COVERAGE PROBABLY FROM KMLB SOUTH. A FEW STRONG AND
SLOW MOVING STORMS COULD PRODUCE AROUND AN HOUR OF IFR
VISIBILITIES.

ON SAT THE GREATEST CHANCES FOR STORMS SHOULD BE SOUTH OF CAPE
CANAVERAL AND ORLANDO DURING THE MID-LATE AFTERNOON.

&&

.MARINE...WILL MAINTAIN THE ADVISORY IN THE OFFSHORE NORTHERN LEGS
FOR SEAS UNTIL 10 PM...BUT OTHERWISE THERE WILL BE A STEADY
DECLINE IN SWELLS THROUGH SAT. AN OFFSHORE WIND FLOW SHOULD
PRODUCE GOOD BOATING CONDITIONS SAT. BOATERS WILL NEED TO WATCH
FOR OFFSHORE MOVING STORMS IN THE AFTERNOON...ESPECIALLY SOUTH OF
CAPE CANAVERAL.

SUN-TUE...SWELLS FROM THEN DISTANT DANNY WILL HAVE SUBSIDED BY
SATURDAY NIGHT WITH SEAS FALLING BELOW 4FT. SEAS WILL REMAIN 2-3FT
THRU MUCH OF THE UPCOMING WEEK AS A LIGHT/MODERATE S/SWRLY BREEZE
PREVAILS ACROSS THE ERN GOMEX/SW ATLC. SW FLOW WILL CONTINUE TO
BRING THE THREAT FOR OFFSHORE MOVING SHRA/TSTMS IN THE AFTERNOONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  91  74  93 /  20  20  10  20
MCO  75  92  74  93 /  20  30  10  20
MLB  75  92  73  91 /  30  40  20  30
VRB  75  91  73  91 /  30  40  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM EDT THIS
     EVENING FOR WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD
     COUNTY LINE 20 TO 60 NM OFFSHORE-WATERS FROM VOLUSIA
     BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

&&

SHORT TERM/AVIATION...LASCODY
LONG TERM....MOSES
Hazardous weather outlook, Aug 28, 9:50 AM EST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1050 AM EDT FRI AUG 28 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-282000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1050 AM EDT FRI AUG 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A MOIST AIR MASS OVER THE AREA AND SURFACE HEATING WILL RESULT IN
DEVELOPMENT OF SCATTERED LIGHTNING STORMS. A FEW OF THESE SLOW
MOVING STORMS MAY BECOME STRONG...PRODUCING GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING STRIKES AND LOCALLY HEAVY HEAVY RAIN.

...RIP CURRENT IMPACT...
LONG PERIOD SWELLS ASSOCIATED WITH TROPICAL STORM DANNY WILL CAUSE
A HIGH RISK OF RIP CURRENTS AT ATLANTIC COAST BEACHES. A RIP
CURRENT IS A NARROW CHANNEL OF WATER FLOWING DIRECTLY SEAWARD THAT
CAN PULL THE STRONGEST OF SWIMMERS INTO DEEP WATER BEYOND THE SAND
BAR.

IF CAUGHT IN A RIP CURRENT TRY TO REMAIN CALM AND SIGNAL FOR
HELP. SWIM PARALLEL TO THE COAST UNTIL FREE FROM THE RIP THEN MAKE
YOUR WAY TO SHORE. ALONG WITH RIP CURRENTS...BREAKING WAVES IN THE
SURF ZONE WILL ALSO CREATE HAZARDOUS CONDITIONS FOR ANYONE ENTERING
THE SURF.

RIP CURRENTS AND LARGE BREAKING WAVES CAN BE LIFE THREATENING TO
ANYONE ENTERING THE SURF. IF YOU DO CHOOSE TO GO INTO THE
OCEAN...ALWAYS SWIM NEAR A LIFEGUARD AND NEVER SWIM ALONE.

...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED AFTERNOON STORMS OVER LAND AREAS ARE EXPECTED TO MOVE
EASTWARD AND MAY CROSS THE COAST ESPECIALLY FROM CAPE CANAVERAL
NORTHWARD.  A FEW WILL PRODUCE WIND GUSTS IN EXCESS OF 34 KNOTS AND
FREQUENT LIGHTNING STRIKES.

...WIND AND SEA IMPACT...
SWELLS FROM TROPICAL STORM DANNY WILL CONTINUE TO MOVE INTO THE
FLORIDA ATLANTIC COASTAL WATERS. BREAKING WAVES AT INLETS AND
JETTIES WILL CREATE HAZARDOUS CONDITIONS FOR SMALL VESSELS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A MOIST AIR MASS WILL EXIST OVER THE AREA INTO NEXT WEEK WITH
ISOLATED TO SCATTERED SHOWERS AND STORMS EXPECTED TO FORM EACH
AFTERNOON. LONG PERIOD SWELLS FROM TROPICAL STORM DANNY WELL
NORTHEAST OF THE STATE WILL GENERATE A MODERATE TO HIGH RIP CURRENT
RISK ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PENDERGRAST/LASCODY

In the hours before

Special weather statement, Aug 28, 3:11 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
411 PM EDT FRI AUG 28 2009

FLZ059-064-282100-
MARTIN-ST. LUCIE-
411 PM EDT FRI AUG 28 2009

...STRONG THUNDERSTORMS AFFECTING WESTERN ST. LUCIE COUNTY...

AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 10 MILES WEST OF SAINT LUCIE WEST...MOVING EAST AT 15
MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE CARLTON AND PORT
ST LUCIE. OTHER STRONG STORMS MAY BUILD INTO MARTIN COUNTY THROUGH
THE LATE AFTERNOON.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

52

The radar

The Melbourne radar (KMLB), 95 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Lucie

When
August 28, 3:30 PM EST
Where
St. Lucie County, 6.68 mi W of Port St Lucie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
27.287, -80.427

A trained weather spotter, west of Interstate 95 in Port St. Lucie observed a very short duration of penny sized hail and estimated winds gusts to around 55 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186338.